Illinois, 2012

Drought in Illinois, August 7 to 28, 2012

August 7 to 28, 2012 · NWS DVN · 13 events in 13 counties and zones

The drought became extreme during the first week of August across all of west central and northwest Illinois as persistent high pressure remained centered just to the west. The persistent ridge of high pressure would shift westward during what remained of the month of August, allowing near normal temperatures with slightly below normal precipitation to affect northwest and west central Illinois…

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

The drought became extreme during the first week of August across all of west central and northwest Illinois as persistent high pressure remained centered just to the west. The persistent ridge of high pressure would shift westward during what remained of the month of August, allowing near normal temperatures with slightly below normal precipitation to affect northwest and west central Illinois and therefore an improvement of drought conditions beginning in the second week of August and continuing through the remainder of the month. Drought conditions would improve to Severe Drought for southern Rock Island and Mercer Counties while it remained Extreme across the remainder of the area. By the fourth week in August, only northwest Illinois north of Interstate 88 and Hancock and McDonough Counties in the south remained in Extreme Drought while the rest of the area improved to Severe Drought.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 6, 10:40 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Aug 6, 10:40 PM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1140 PM CDT MON AUG 6 2012

.AVIATION...

VFR CONDITIONS WILL REMAIN OVER THE AREA THROUGH THE PERIOD.
HIGH PRESSURE WILL CONTINUE TO KEEP LIGHT WINDS IN PLACE THE REST
OF TONIGHT. TUESDAY MORNING WINDS WILL INCREASE SOME OUT OF THE
SOUTHWEST AHEAD OF A WEAK COLD FRONT MOVING SOUTH OUT OF MN AND
WI. THE FRONT SHOULD BE JUST SOUTH OF INTERSTATE 80 BY 00Z. WINDS
WILL TURN TO THE NORTHWEST WITH THE FROPA AND THEN VEER TO THE
NORTH OR NORTHEAST DURING THE EVENING. ISOLATED SHRA OR TSRA WILL BE
POSSIBLE DURING THE AFTERNOON ALONG THE FRONT. HOWEVER SHRA OR
TSRA WERE NOT MENTIONED YET IN THE TAFS DUE TO THE EXPECTED
ISOLATED COVERAGE AND LOW PROBABILITY OF ANY OF THE TAFS SITES
SEEING A STORM OR SHRA.

DLF

&&

.PREV DISCUSSION... /ISSUED 931 PM CDT MON AUG 6 2012/

UPDATE...
AN UPDATE TO THE GRIDS/ZFP WAS JUST SENT TO BUMP TONIGHT MINS DOWN
A COUPLE OF DEGREES MAINLY EAST OF THE MS RIVER BUT ALSO IN THE
WAPSI RIVER VALLEY IN THE EAST CENTRAL IA. HIGH PRESSURE RIDGING
WAS STILL EXTENDING WEST INTO EASTERN IOWA THIS EVENING KEEPING
WINDS LIGHT AND VARIABLE. THE RIDGE DOES WEAKEN OVERNIGHT BUT THE
LOW LEVELS SHOULD STAYED DECOUPLED IN THE WEAK PRESSURE REGIME.
WITH TEMPS ALREADY IN THE MID AND UPPER 60S IN SOME LOCATIONS
MID/UPPER 50S SEEMS REASONABLE GIVEN THE CLEAR SKIES...DRY AIR AND
LIGHT WIND.

DLF

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
Hazardous weather outlook, Aug 6, 3:24 AM CST, 20 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
424 AM CDT MON AUG 6 2012

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-070930-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
424 AM CDT MON AUG 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS RETURN TO THE FORECAST AGAIN TUESDAY THROUGH THURSDAY.
SEVERE WEATHER IS NOT ANTICIPATED TUESDAY AND WEDNESDAY. THERE IS
A HIGHER CHANCE FOR THUNDERSTORMS WEDNESDAY NIGHT AND THURSDAY...
BUT IT IS TOO SOON TO DETERMINE THE POTENTIAL FOR SEVERE WEATHER.

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY NIGHT AND SUNDAY. IT
IS TOO SOON TO DETERMINE THE POTENTIAL FOR SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 drought. Local standard time, as filed.

Drought, Bureau

When
August 7, 12:00 AM CST to August 28, 11:59 PM CST
Where
Bureau forecast zone
Reported by
Drought Monitor
Coordinates
41.404, -89.529 (the zone’s center; the record gives no point)

Drought, Carroll

When
August 7, 12:00 AM CST to August 28, 11:59 PM CST
Where
Carroll forecast zone
Reported by
Drought Monitor
Coordinates
42.069, -89.934 (the zone’s center; the record gives no point)

Drought, Hancock

When
August 7, 12:00 AM CST to August 28, 11:59 PM CST
Where
Hancock forecast zone
Reported by
Drought Monitor
Coordinates
40.404, -91.165 (the zone’s center; the record gives no point)

Drought, Henderson

When
August 7, 12:00 AM CST to August 28, 11:59 PM CST
Where
Henderson forecast zone
Reported by
Drought Monitor
Coordinates
40.818, -90.925 (the zone’s center; the record gives no point)

Drought, Henry

When
August 7, 12:00 AM CST to August 28, 11:59 PM CST
Where
Henry forecast zone
Reported by
Drought Monitor
Coordinates
41.353, -90.131 (the zone’s center; the record gives no point)

Drought, Jo Daviess

When
August 7, 12:00 AM CST to August 28, 11:59 PM CST
Where
Jo Daviess forecast zone
Reported by
Drought Monitor
Coordinates
42.366, -90.212 (the zone’s center; the record gives no point)

Drought, McDonough

When
August 7, 12:00 AM CST to August 28, 11:59 PM CST
Where
McDonough forecast zone
Reported by
Drought Monitor
Coordinates
40.456, -90.678 (the zone’s center; the record gives no point)

Drought, Mercer

When
August 7, 12:00 AM CST to August 28, 11:59 PM CST
Where
Mercer forecast zone
Reported by
Drought Monitor
Coordinates
41.205, -90.741 (the zone’s center; the record gives no point)

Drought, Putnam

When
August 7, 12:00 AM CST to August 28, 11:59 PM CST
Where
Putnam forecast zone
Reported by
Drought Monitor
Coordinates
41.205, -89.286 (the zone’s center; the record gives no point)

Drought, Rock Island

When
August 7, 12:00 AM CST to August 28, 11:59 PM CST
Where
Rock Island forecast zone
Reported by
Drought Monitor
Coordinates
41.467, -90.567 (the zone’s center; the record gives no point)

Drought, Stephenson

When
August 7, 12:00 AM CST to August 28, 11:59 PM CST
Where
Stephenson forecast zone
Reported by
Drought Monitor
Coordinates
42.352, -89.662 (the zone’s center; the record gives no point)

Drought, Warren

When
August 7, 12:00 AM CST to August 28, 11:59 PM CST
Where
Warren forecast zone
Reported by
Drought Monitor
Coordinates
40.849, -90.615 (the zone’s center; the record gives no point)

Drought, Whiteside

When
August 7, 12:00 AM CST to August 28, 11:59 PM CST
Where
Whiteside forecast zone
Reported by
Drought Monitor
Coordinates
41.756, -89.914 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410406, 410407, 410408, 410409, 410410, 410411, 410412, 410413, 410414, 410415, 410416, 410417, 410418.